Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 97, NWS Birmingham, AL

March 19, 2003Tallapoosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 19, 2003, 3:01 PM CST for Tallapoosa County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2003, 3:01 PM CST (21:01 UTC)
Expired
Mar 19, 2003, 3:45 PM CST
In force
44 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Tallapoosa County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 1:30 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 530 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
246 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
530 m²/s²
0-3 km storm-relative helicity
779 m²/s²
Significant tornado parameter
1.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

306 
WUUS54 KBMX 192101
SVRBHM
ALC123-192145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
301 PM CST WED MAR 19 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 345 PM CST

* AT 301 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM OVER JACKSONS GAP...MOVING NORTHEAST AROUND 15  
MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ALEXANDER
CITY...DAVISTON...GOLDVILLE AND NEW SITE.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS.

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. BE ALERT
FOR RAPIDLY CHANGING CONDITIONS...STAY INDOORS...AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3312 8566 3307 8560 3297 8560 3278 8587
          3288 8600 3300 8592 3311 8579

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 1:51 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 19, 1:51 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
151 PM CST WED MAR 19 2003

THIS WILL BE A SHORT DISCUSSION...LOTS GOING ON HERE.

WATER VAPOR TELLS THE STORY.  DRY PUNCH NOSING MORE NORTHWARD
TOWARDS THE GREAT LAKES.  VERY EVIDENT DRY-LINE CUTTING FROM NORTH
TO SOUTH THROUGH ALABAMA.  EVERYTHING IS FIRING ALONG THIS LINE...
AND WILL CONTINUE TOO  THIS LINE IS EXPECTED TO MAKE A VERY SLOW
PROGRESSION EASTWARD...AND THEN STALL.  THE BAD NEWS IS THIS LINE
WILL BEGIN TO MOVE BACK TO THE WEST THIS EVENING...KEEPING EVERYONE
EAST OF I-65 UNDER THE GUN THROUGH THURSDAY EVENING.  NO REASON TO GO
AGAINST WHAT WE HAVE BEEN SAYING FOR THE LAST FEW DAYS ON THIS.
LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE.
EVERYTHING ON THE RADAR RIGHT NOW IS SPINNING.

BEYOND THAT...LOOKING DRY...WILL LEAVE THE EXTENDED ALONE.

BHM BB 057/079 053/072 046/068 2220
MGM BB 062/082 055/076 049/072 4440

.BHM...NONE.

JONES/90
Hazardous weather outlook, Mar 19, 12:45 PM CST, 2 hours 16 minutes before
ALZ011>015-017>050-192100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1245 PM CST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER ALABAMA THROUGH TONIGHT
AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE STATE. THEY WILL BE
MAINLY EAST OF INTERSTATE 65. A FEW OF THE STORMS MAY BE STRONG TO
SEVERE...AND ISOLATED TORNADOES ARE ALSO POSSIBLE. THE SEVERE THREAT
WILL BE MAINLY CONFINED TO EAST ALABAMA.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS ALABAMA THROUGH
THURSDAY NIGHT.  HOWEVER...A LACK OF DEEP MOISTURE WILL HINDER
THUNDERSTORM DEVELOPMENT.  AT THIS TIME...IT APPEARS THAT THURSDAY
NIGHT WILL BE THE FAVORED PERIOD FOR ANY SEVERE THUNDERSTORMS...
AS A WEAK COLD FRONT APPROACHES THE AREA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL BE NECESSARY AT TIMES THROUGH TONIGHT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 10:55 PM CSTSevere Thunderstorm WarningBMXShelby50 min
Mar 18, 11:25 PM CSTSevere Thunderstorm WarningBMXJefferson65 min
Mar 19, 9:06 AM CSTTornado WarningBMXBlount24 min
Mar 19, 11:24 AM CSTSevere Thunderstorm WarningBMXSt. Clair51 min
Mar 19, 12:42 PM CSTTornado WarningBMXEtowah48 min
Mar 19, 1:26 PM CSTTornado WarningBMXEtowah49 min
Mar 19, 1:58 PM CSTTornado WarningBMXCherokee47 min
Mar 19, 2:29 PM CSTSevere Thunderstorm WarningBMXSt. Clair, Talladega31 min
Mar 19, 2:38 PM CSTTornado WarningBMXCherokee22 min
Mar 19, 2:57 PM CSTSevere Thunderstorm WarningBMXCalhoun, Talladega48 min
Mar 19, 3:09 PM CSTSevere Thunderstorm WarningBMXCherokee51 min
Mar 19, 3:17 PM CSTTornado WarningBMXTallapoosa28 min
Mar 19, 3:32 PM CSTTornado WarningBMXCalhoun43 min
Mar 19, 3:38 PM CSTTornado WarningBMXCherokee37 min
Mar 19, 3:40 PM CSTTornado WarningBMXTallapoosa35 min
Mar 19, 3:46 PM CSTSevere Thunderstorm WarningBMXTalladega29 min
Mar 19, 3:49 PM CSTTornado WarningBMXCleburne41 min
Mar 19, 3:58 PM CSTSevere Thunderstorm WarningBMXBarbour47 min
Mar 19, 3:58 PM CSTTornado WarningBMXChambers62 min
Mar 19, 4:09 PM CSTSevere Thunderstorm WarningBMXRandolph51 min
Mar 19, 4:26 PM CSTSevere Thunderstorm WarningBMXRussell49 min
Mar 19, 4:30 PM CSTTornado WarningBMXCleburne30 min
Mar 19, 4:40 PM CSTTornado WarningBMXRandolph50 min
Mar 19, 4:55 PM CSTTornado WarningBMXRussell35 min
Mar 19, 4:58 PM CSTSevere Thunderstorm WarningBMXLee32 min
Mar 19, 5:26 PM CSTSevere Thunderstorm WarningBMXTallapoosa49 min
Mar 19, 5:37 PM CSTSevere Thunderstorm WarningBMXChambers38 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.